Alert archive / Hawaii / High Surf Advisories in 2023

High Surf Advisory 21, NWS Honolulu, HI

June 24, 20234 counties in Hawaii

NWS Honolulu, HI issued this high surf advisory at Jun 24, 2023, 3:45 AM HST for 4 counties in Hawaii. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Jun 24, 2023, 3:45 AM HST (13:45 UTC)
Expired
Jun 25, 2023, 3:04 PM HST
In force
35 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WHHW40 PHFO 241345
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
345 AM HST Sat Jun 24 2023

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL THE HAWAIIAN
ISLANDS...

.A long period south swell (170 degrees) will fill in today, peak
tonight and hold into tomorrow that will elevate surf along south
facing shores. A second pulse arriving Monday could keep surf
elevated through early next week.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-049>052-
250245-
/O.NEW.PHFO.SU.Y.0021.230624T1345Z-230626T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
345 AM HST Sat Jun 24 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf building to 7 to 10 feet.

* WHERE...South facing shores of all islands.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Strong breaking waves and strong currents
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Head all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$
4 follow-up statements
465 
WHHW40 PHFO 242111
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
1111 AM HST Sat Jun 24 2023

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS...

.A building long-period south-southeast swell (160 degrees) will 
peak tonight and tomorrow, then briefly diminish. A second pulse 
arriving Monday could keep surf elevated through early next week.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-049>052-
250230-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-230626T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
1111 AM HST Sat Jun 24 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf 8 to 12 feet.

* WHERE...South facing shores of all islands.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Head all advice from ocean safety officials. When in doubt, don't
go out. Know your limits.

&&

$$

Birchard
219 
WHHW40 PHFO 250118
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
318 PM HST Sat Jun 24 2023

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS...

.A long-period south-southeast swell (160 degrees) will peak 
tonight and tomorrow, then briefly diminish. A second pulse 
arriving Monday could keep surf elevated through early next week.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-049>052-
251430-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-230626T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
318 PM HST Sat Jun 24 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf 8 to 12 feet.

* WHERE...South facing shores of all islands.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Strong breaking waves and strong currents
  will make swimming and boating dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Head all advice from ocean safety officials. When in doubt, don't
go out. Know your limits.

&&

$$

Birchard
333 
WHHW40 PHFO 251303
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
303 AM HST Sun Jun 25 2023

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS...

.A long-period south-southeast swell (170 degrees) will peak 
today, then briefly diminish. A second pulse arriving Monday 
could keep surf elevated through early next week.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-049>052-
260215-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-230626T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
303 AM HST Sun Jun 25 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf 8 to 12 feet.

* WHERE...South facing shores of all islands.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Head all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$
503 
WHHW40 PHFO 260104
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
304 PM HST Sun Jun 25 2023

...HIGH SURF ADVISORY CANCELLED FOR SOUTH FACING SHORES OF ALL
ISLANDS...

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-049>052-
260215-
/O.CAN.PHFO.SU.Y.0021.000000T0000Z-230626T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
304 PM HST Sun Jun 25 2023

...HIGH SURF ADVISORY IS CANCELLED...

Although still elevated, surf along south facing shores has 
fallen below advisory thresholds. A fresh pulse of south-southeast
swell is expected late Monday into Tuesday, potentially producing
surf heights near advisory levels once again. If so, a new high 
Surf Advisory will be issued.


$$

Birchard

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jun 24, 3:26 AM HST, 19 minutes earlier.

Area forecast discussion, Jun 24, 3:26 AM HST, 19 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
326 AM HST Sat Jun 24 2023

.SYNOPSIS...
Trade winds will remain at breezy to locally windy levels through
early next week, peaking this weekend. The trades are expected to
ease slightly during the middle to latter part of next week.
Little change in the overall weather pattern is expected during
the next 7 days, with bands of clouds and showers moving through
the islands at times. Showers will favor windward and mauka
areas, particularly at night and during the early morning hours,
with a few showers occasionally reaching leeward communities due
to the strength of the trades.

&&

.DISCUSSION...
Currently at the surface, a 1028 mb high is centered around 850
miles north-northeast of Honolulu, and is driving breezy trade
winds across the island chain early this morning. Infrared
satellite imagery shows partly to mostly cloudy conditions across
the state, with cloud coverage the highest in windward and mauka
areas as well as leeward sections of the Big Island. Radar imagery
shows scattered to numerous showers moving into windward areas,
with some of these showers reaching leeward communities at times.
Main short term focus revolves around rain chances during the next
few days.

High pressure will remain nearly stationary to the north of the
islands through Tuesday, keeping breezy trade winds in place
across the island chain. The trade winds will peak at locally
windy levels this weekend as a drier more stable airmass builds
in and lowers inversion heights to around 5-6 kft. This should
allow the terrain to be particularly effective at accelerating the
winds through the islands. A a result, a Wind Advisory has been
issued for portions of the Big Island, Maui, Lanai and Kahoolawe
from 10 am this morning through 6 pm Sunday. The trades are
expected to ease back to moderate and locally breezy levels
Wednesday through late next week as the high to the distant north
weakens slightly.

As for the remaining weather details, typical trade wind weather
is expected to continue during the next 7 days, with the exception
of this weekend, when a drier more stable airmass should reduce
shower coverage statewide. Overall, bands of clouds and showers
will periodically move through the islands throughout the forecast
period, with showers favoring windward slopes and coasts,
particularly at night and during the early morning hours. A few
showers will reach leeward areas at times as well due to the
strength of the trades.

&&

.AVIATION...
Breezy to locally strong trade winds will continue through the
weekend. As a result, AIRMET Tango will remain posted for low
level turbulence over and downwind of the terrain of all islands.

Low clouds and showers will continue to favor windward and mauka
areas, with a few showers spilling over into leeward areas due to
the strong trades. Expect mainly VFR conditions across the area,
with periods of MVFR cigs and vsbys under SHRA. AIRMET Sierra for
mountain obscuration over windward sections of Oahu and the Big
Island will remain posted through the morning hours.

&&

.MARINE...
Small Craft Advisory level easterly trade winds (20-30 kt) and
associated rough seas are expected to continue through early next
week. Seas will reach the 8 to 12 ft range this weekend due to a
combination of a solid long-period south-southeast swell and the
short-period wind generated seas out of the east. Winds are
forecast to increase to near-Gale speeds today, mainly over the
Alenuihaha Channel. Latest ASCAT shows a solid area of strong winds
in this zone, thus will continue the Gale Watch, but this may need
to be upgraded to a Gale Warning later today.

Near shore buoys are already seeing an increasing in south swell
energy as the new south (170 degree) swell fills in. This swell
will continue to build today, peak tonight and hold through
Sunday. A High Surf Advisory has been issued for south facing
shores as surf builds to advisory levels (10 ft) today. A second
pulse is expected to arrive Monday, keeping surf well above
average through the first half of next week. Surf will return to
the summertime average late next week with more typical background
southerly energy moving through.

Surf along east facing shores will trend up and remain rough
through early next week due to the strong to near gale force
trades trades.

Surf along north and west facing shores will remain near the
summertime average through today, then slightly rise Sunday into
next week as a small northwest swell arrives.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Monday for Niihau-Kauai
Leeward-Waianae Coast-Kahoolawe-Maui Leeward West-Kona-Kauai
South-East Honolulu-Honolulu Metro-Ewa Plain-Molokai Southeast-
Molokai Leeward South-Lanai Leeward-Lanai South-Maui Central
Valley South-South Maui/Upcountry-South Haleakala-Big Island
South-Big Island Southeast.

Wind Advisory from 10 AM this morning to 6 PM HST Sunday for
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Kohala-Lanai Windward-Lanai Leeward-Maui Central Valley North-
Maui Central Valley South-South Haleakala-Big Island North.

Small Craft Advisory until 6 PM HST Monday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Maalaea Bay-
Pailolo Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

Small Craft Advisory until 8 PM HST this evening for Alenuihaha
Channel.

Gale Watch from this evening through late Sunday night for
Alenuihaha Channel.

&&

DISCUSSION...Jelsema
AVIATION...Ahue
MARINE...Almanza

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:25 PM HSTGale WatchHFO24 hr
Jun 24, 3:01 AM HSTWind AdvisoryHFOHawaii, Kalawao36 hr

Nearby

High Surf Advisories in Hawaii, 2023Every high surf advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.